Minnesota, 2021Drought in Minnesota, August 1 to 31, 2021
August 1 to 31, 2021 · NWS DLH · 14 events in 14 counties and zones
Rainfall remained below normal for most of northeastern Minnesota through the month of August keeping much of the region in D2 Severe Drought or higher. Rainfall deficits of 1 to 2 inches for the month were common, although areas from the Brainerd Lakes area northward to the International Falls area saw near to above normal precipitation thanks to a more active pattern at the end of the month.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall remained below normal for most of northeastern Minnesota through the month of August keeping much of the region in D2 Severe Drought or higher. Rainfall deficits of 1 to 2 inches for the month were common, although areas from the Brainerd Lakes area northward to the International Falls area saw near to above normal precipitation thanks to a more active pattern at the end of the month. However, with year-to-date deficits still in excess of 3 to 6 inches, drought conditions persisted. Additionally, this was the warmest summer on record in Duluth and the lack of rainfall led to Lake Superior falling below normal levels for the first time since 2014.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 11:45 PM CST, 15 minutes earlier.
Area forecast discussion, Jul 31, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1245 AM CDT Sun Aug 1 2021
.DISCUSSION...(This evening through Friday)
Issued at 315 PM CDT Sat Jul 31 2021
Summary: chances of showers and thunderstorms will continue through
the early evening hours over portions of northwest Wisconsin and the
Minnesota Arrowhead. Smokey conditions will continue through the
overnight hours tonight before scouring out Sunday. A generally
dry period then develops for Sunday through late week.
Despite a surface cold front that has since passed through the
region earlier today, low chances of showers and thunderstorms
will be in the picture for the remainder of the afternoon through
the early evening as a mid-level shortwave dives southward across
our eastern areas. Any activity that develops will mainly be
confined to portions of northwest Wisconsin and the Minnesota
Arrowhead. There is a possibility for some strong to severe
convection over the far eastern reaches of northwest Wisconsin,
where a Marginal Risk from SPC is located. Most-unstable CAPE
values are generally on the order of 500-1000 J/kg, with deep-
layer shear in the 30 to 35 knot range. Although mid-level lapse
rates look very modest, low-level lapse rates will steepen
significantly, so there will be a threat for some damaging winds
gusts and perhaps some large hail with any severe convection. This
activity looks to wind down this evening. Afterwards, we will
continue to see some hazy/smokey conditions through the overnight
hours before being scoured out by Sunday morning, per the HRRR
Smoke model. Air Quality Alerts remain in effect across the entire
Northland through noon Sunday over northwest Wisconsin, and 3 PM
CDT Tuesday over northeast Minnesota.
The weather pattern will be generally dry and quiet from Sunday
through Wednesday, thanks to a longwave upper-level ridge over the
western CONUS, as well as an area of high pressure that will
build across the region. Although we are anticipating relative
humidity to dip to between 30 to 40 percent (possibly lower in
some locations), the winds don't appear to be strong enough to
lead to dangerous fire weather conditions. There will be some
chances of showers and thunderstorms late Monday through Tuesday
along the international border region as a subtle cold front will
make its way southward over southwestern Ontario. There is some
uncertainty in the global models as for how far south it will go
due to spatial/temporal differences. High temperatures will
gradually warm up during this time frame Sunday to Wednesday, with
Sunday having highs in the middle 70s, warming to the middle to
upper 80s Wednesday.
The latter half of the week looks to be more active in terms of
showers and thunderstorms, thanks to the aforementioned upper-
level ridge breaking down. More widespread chances of showers and
thunderstorms will be possible Thursday, and again on Saturday,
as a few mid-level shortwave impulses make their way eastward.
Some of the global models, as well as the CIPS Severe Probability
analogs, are hinting at our next round of strong to severe storms
Saturday, but uncertainty remains high on this scenario at this
time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1245 AM CDT Sun Aug 1 2021
A break from the hazy skies, and surface based smoke/haze will
lead to VFR at all terminals. Some HZ and MVFR cigs at the outset
at BRD however, but should improve no later than 12Z. A broken
layer of mid clouds at or above 8k feet should affect all
terminals through much of the forecast. Gusty winds are forecast
to develop by mid morning at all terminals, subsiding toward the
end of the forecast.
&&
.MARINE...
Issued at 330 PM CDT Sat Jul 31 2021
No hazardous marine conditions are expected over the next 48
hours. We will see some isolated showers and thunderstorms over
western Lake Superior through the evening hours tonight, which
will gradually diminish by the overnight hours. Hazy conditions
are expected to continue through the overnight hours before being
scoured out by the daylight hours Sunday morning. Northerly winds
tonight between 5 to 15 knots will turn more south to
southeasterly Sunday afternoon. Although there may be some gusts
approaching 20 knots tonight, winds and waves should remain below
Small Craft Advisory criteria. Some wave heights between 2 to 3
feet will be possible from the Apostle Islands east towards Upper
Michigan Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 74 54 81 / 20 0 0 0
INL 50 75 52 82 / 0 10 0 10
BRD 54 76 54 81 / 0 0 0 0
HYR 52 73 49 79 / 20 0 0 0
ASX 56 73 52 82 / 20 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...JTS
AVIATION...GSF
MARINE...JTS
Hazardous weather outlook, Jul 31, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
323 PM CDT Sat Jul 31 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
323 PM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Smoke from wildfires will affect the Northland's air quality
today and tonight. This will also lead to reduced visibilities.
Air Quality Alerts remain in effect through tonight.
A few thunderstorms are possible late this afternoon and early
evening, mainly from far eastern Minnesota into northern
Wisconsin. Severe thunderstorms are not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Air Quality Alerts remain in effect until noon Sunday for
northwest Wisconsin, and until 3 PM Tuesday for northeast
Minnesota.
There is a chance of thunderstorms along the International Border
Tuesday morning. More thunderstorms are possible over portions of
the Northland Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed Today or Tonight.
LSZ121-140>148-150-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
323 PM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
An isolated thunderstorm will be possible this afternoon and
early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Thursday and Friday.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Koochiching
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
The county began the month with a mix of D3 Extreme Drought across the northwestern half of the county with D2 Severe Drought across the southeastern half. Little rainfall during the first week of the month led to the upgrade of the northwestern third of the county to D4 Exceptional Drought on the 10th. D3 Extreme Drought then spread across the remainder of the county with the August 24th update. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to right at normal levels, but with seasonal deficits in excess of 3 to 6, no improvement in the drought was seen.
Drought, Northern Itasca
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The northern part of the county began the month with a mix of D3 Extreme Drought across the far northwestern corner of the county with D2 Severe Drought across the remainder. Little rainfall during the first two weeks of the month led to the upgrade of the remainder of the northern part of county to D3 Extreme Drought on the 17th. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels, but with seasonal deficits in excess of 3 to 6, no improvement in the drought was seen.
Drought, Southern Itasca
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
The southern part of the county began the month with D2 Severe Drought conditions. Little rainfall during the first two weeks of the month led to the upgrade of the southern part of the county to D4 Exceptional Drought on the 17th. D3 Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels, but with seasonal deficits in excess of 3 to 6, no improvement in the drought was seen.
Drought, Northern Cass
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The northern part of the county began the month with a mix of D3 Extreme Drought across the southwestern two-thirds of the northern part of the county with D2 Severe Drought across the northeastern corner. Little rainfall during the first two weeks of the month led to the upgrade of the remaining third of the northern part of county to D3 Extreme Drought on the 17th. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels and led to the southwestern half of the northern part of the county improving to D2 Severe Drought by the end of the month.
Drought, Southern Cass
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
The southern part of the county began the month with a mix of D3 Extreme Drought across most of the southern part of the county with D2 Severe Drought in the far southern part. Little rainfall during the first week of the month led to the upgrade of the remaining part of the southern part of county to D3 Extreme Drought on the 10th. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels and led to the southern part of the county improving of D2 Severe Drought by the end of the month.
Drought, Crow Wing
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
The county began the month with a mix of D3 Extreme Drought across the northern half of the county with D2 Severe Drought across southern part. Little rainfall during the first week of the month led to the upgrade of the southwestern corner of the f county to D3 Extreme Drought on the 10th. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels and led to most of the county improving of D2 Severe Drought by the end of the month with only a small sliver of D3 Extreme Drought in the northeastern corner.
Drought, Northern Aitkin
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought was in place across most of northern Aitkin County at the start of the month and was quickly upgraded to D3 Extreme drought for areas along and west of the Mississippi River with the update on the 3rd. Little rainfall during the first two weeks of the month led to the upgrade of the remaining portion of the northern part of county to D3 Extreme Drought on the 24th. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels but was unable to make a dent in the D3 Extreme Drought.
Drought, Southern Aitkin
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
The southern part of the county began the month with D2 Severe Drought across the majority of the area. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total to near to slightly above normal levels and led to the southeastern corner of the county improving to D1 Moderate Drought by the end of the month.
Drought, Northern St. Louis
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The northern part of the county began the month with a mix of D2 Severe Drought bordering a large area of D1 Moderate Drought. Little rainfall during the first two weeks of the month led to D2 Severe Drought spreading across the remainder of the northern part of the county with the August 17th update. Moderate to heavy rainfall during the last week of the month brought the monthly rainfall total closer to normal levels, but with seasonal deficits in excess of 3 to 6, no improvement in the drought was seen and the area moved into the D3 Extreme Drought category starting on the 24th.
Drought, Central St. Louis
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
The central part of the county began the month with D2 Severe Drought across the entire area before D3 Extreme Drought spread into the eastern portion of the area by the 3rd. Little rainfall during the first few weeks of the month led to D3 Extreme Drought spreading into more of the area with D2 Severe Drought holding on in the southeastern corner as of August 17th. The pattern continued for the remainder of the month and rainfall totals for the month ended up 1 to 2 below normal. D3 Extreme Drought spread across the remainder of central St. Louis County on the 24th and persisted through the end of the month.
Drought, Southern St. Louis / Carlton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
The area began the month with D1 Moderate Drought across almost the entire area outside of a sliver of D2 Severe Drought in southwestern St. Louis County. Little rainfall during the first few weeks of the month led to D2 Severe Drought spreading into more of the area with D1 Moderate Drought holding on in the southeastern corner of Carlton County as of August 17th. An area of moderate to heavy rain worked across southeastern Carlton County towards the end of the month while rainfall remained below normal elsewhere. There was minor improvement in southern Carlton County because of this, but southern St. Louis County and northern Carlton were upgraded to D3 Extreme Drought on August 24th. Locations from Duluth to just west of Two Harbors remained in D2 Severe Drought along with central Carlton County.
Drought, Northern Cook / Northern Lake
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the entire area. Little rainfall during the last week of July led to D3 Extreme Drought spreading across much of the area with the August 3rd update. The dry pattern persisted through the month and D3 Extreme Drought spread across the remainder of the area by August 24th except for the northeastern corner of Cook County which remained in D2 Severe Drought. The dry conditions also led to the explosive growth of a large wildfire north of Two Harbors in Lake County and reached 26,000 acres by the end of the month.
Drought, Southern Lake
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across most of the area along with an area of D1 Moderate Drought in the Two Harbors area. The dry pattern persisted through the month and D2 Severe Drought spread across the remainder of the area by August 17th and then D3 Extreme Drought by August 24th.
Drought, Southern Cook
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
The month began with D2 Severe Drought across the entire area. Little rainfall during the last week of July led to D3 Extreme Drought spreading across much of the area with the August 3rd update. The dry pattern persisted through the month and D3 Extreme Drought spread across the remainder of the area by August 24th except for the northeastern corner of Cook County which remained in D2 Severe Drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972102, 972103, 972104, 972105, 972106, 972107, 978938, 978941, 978943, 978944, 978950, 978951, 978952, 978953.